Over the last 14 years, four different psychiatrists prescribed 25 different medications in different combinations and different dosages, including Abilify, Adderall, Ativan, Buspar, Celexa, Concerta, Cymbalta, Depakote, Effexor, Geodon, Klonopin, Lamictal, Lexapro, Lithium, Neurontin, Parnate, Prozac, Seroquel, Strattera, Tegretol, Topamax, Trileptal, Wellbutrin, Zoloft, and Zyprexa.
And I experienced the attendant side effects, including anxiety, blurred vision, confusion, cognitive memory loss, constipation, diarrhea, dry mouth, hair loss, exaggerated response to stress, hand tremors, headaches, insomnia, irritability, a severe rash, shortness of breath, slowed mental functioning, slurred speech, weight gain, and so much more.Actually, at one time, I listed all the side effects and it was at least twenty lines (or more), I can't remember. In my new book, I have my Top 10 List of Side Effects, kind of like a David Letterman list. Without giving away too much, hair loss ranked number one, cognitive memory loss was two, and weight gain was three.
Now...if we're being honest, obviously cognitive memory loss should have been first. For those of you who are lucky enough not to have experienced it, it's unbelievably terrible. Not only do you forget words--you forget paragraphs. I'd be talking to someone and have no idea what I'd said. And it's not like you can minimize the impact of this by saying, "Uh, excuse me, I just forgot the last four minutes of our conversation."
But as awful as that was, for me, losing my hair was far worse. As you can see by my photo, I've worn the same hair style for 40 years. If you're interested in a brief history of the "bob," it became popular in the twenties, and resurged in the 1960s. With very few exceptions, I've worn my hair like this forever. I actually think it may have something to do with this illness (not the haircut itself but my dislike of changing my physical appearance). However, at the risk of sounding like a true "nut case," I'll keep my opinions on this to myself (although I'm willing to expound on it should there be a groundswell of interest).
To make a long story short, when Wellbutrin caused my hair to fall out, I was devastated. Each day for more than 30 years, I looked into the mirror and saw the same face. It takes me three to five minutes to blow-dry my hair and it looks perfect. But once I lost almost a third of my hair, it became curly, frizzly, and would accommodate no style.
Years ago, doctors had no idea that a high dosage of Wellbutrin caused hair loss. So when I told my psychiatrist about it, he said, "Well I've never had a client lose hair on Wellbutrin." Actually, that was his answer to a lot of my reactions to medication. And you can imagine how annoyed I felt. I was sure that I couldn't be the only person in the universe who had these responses. The Internet was at its infancy so I couldn't find out what was going on with other people. All I knew was that I not only felt lousy but I looked messy.
(to be continued)